Alert archive / Montana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 41, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jul 10, 2017, 3:16 PM MDT for Beaverhead County, Madison County, Montana. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2017, 3:16 PM MDT (21:16 UTC)
- Expired
- Jul 10, 2017, 3:45 PM MDT
- In force
- 29 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Beaverhead County, MT, Madison County, MT
The radar
The Missoula radar (KMSX), 194 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 3:17 PM MDT | HAIL 0.75 | 4 N Glen, MT | CO-OP OBSERVER REPORTED HAIL... ALONG WITH 0.76 INCHES OF RAIN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 9.3 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 101 J/kg
- Mixed-layer CIN
- -310 J/kg
- Mixed-layer LCL
- 2781 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
694
WUUS55 KTFX 102116
SVRTFX
MTC001-057-102145-
/O.NEW.KTFX.SV.W.0041.170710T2116Z-170710T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
316 PM MDT MON JUL 10 2017
The National Weather Service in Great Falls has issued a
* Severe Thunderstorm Warning for...
West central Madison County in southwestern Montana...
North central Beaverhead County in southwestern Montana...
* Until 345 PM MDT
* At 316 PM MDT, a severe thunderstorm was located 17 miles north of
Dillon, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Glen and Melrose.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4567 11270 4563 11270 4566 11260 4551 11230
4534 11268 4545 11288
TIME...MOT...LOC 2116Z 217DEG 14KT 4546 11272
HAIL...1.00IN
WIND...60MPH
$$
KJ1 follow-up statement
896
WWUS55 KTFX 102141
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
341 PM MDT MON JUL 10 2017
MTC001-057-102151-
/O.EXP.KTFX.SV.W.0041.000000T0000Z-170710T2145Z/
Madison MT-Beaverhead MT-
341 PM MDT MON JUL 10 2017
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MADISON AND NORTH
CENTRAL BEAVERHEAD COUNTIES WILL EXPIRE AT 345 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 4567 11270 4563 11270 4566 11260 4551 11230
4534 11268 4545 11288
TIME...MOT...LOC 2141Z 217DEG 14KT 4553 11265
$$
KJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:55 PM MDT, 21 minutes earlier.
Area forecast discussion, Jul 10, 2:55 PM MDT, 21 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 255 PM MDT Mon Jul 10 2017 .SYNOPSIS... Several upper-level disturbances will move through the region through Tuesday. As a result, expect scattered showers and thunderstorms to develop during this time, mainly during the daylight hours. Some storms could be severe today, especially over Southwest and Central Montana. Damaging wind gusts and quarter-size or slightly bigger hail will be the main threats from any severe storm. High temperatures will cool a few degrees through Tuesday, before another significant heat wave develops by late next week. && .DISCUSSION... Tonight through Tuesday Night...Multiple weather disturbances will traverse our region from west to east tonight through Tuesday. Thereafter, upper-level high pressure ridging will rebound over the CWA Tuesday night. Accordingly, scattered showers and thunderstorms today through tonight will become more intermittent on Tuesday. Fair weather should then return Tuesday night. Severe thunderstorms capable of damaging wind gusts and quarter-size or slightly bigger hail are possible this afternoon and evening. In addition, a few additional thunderstorms accompanied by quarter- size or slightly larger hail cannot be ruled-out over/near the Hi- Line overnight tonight. Near-average temperatures are expected tonight through Tuesday night. Jaszka Wednesday through Sunday...After a brief reprieve from the warmest temps of late, the western US ridge looks to rebuild in earnest later this week. Models are in good agreement through about Saturday, but then begin to diverge. The main point of contention is how quickly an upper trough over the NRN Pacific will shift inland, if at all. The EC/CMC have started to trend quicker, but as WPC points out in their extended forecast discussion, the quicker solutions have not worked out particularly well. So, for now, I kept highs well into the 90s to near 100 late in the week and over the weekend. If, however, the EC/CMC are correct, temps would likely not be quite as hot by Sunday due to a flattening of the ridge. Of note, ensemble guidance suggests the strength of the ridge forecast this week has a return interval of about 5-10 years, although 850mb/700mb temps do not show quite as high of a return interval. All this points to unseasonably hot temperatures likely returning areawide with near-record highs possible in a few locations. We encourage everyone to plan for another extended period of well above normal temperatures. Each day, especially Wednesday through Saturday, isolated thunderstorms may develop just about anywhere (as was seen this past week) as weak shortwaves move beneath the ridge. Trying to pin down any of these waves is next to impossible this far out, especially since some may be driven by convection from previous days. For this reason, I trended pops towards climo, with a slight favoring of the SW MT mountains. No one day sticks out any more than another regarding the threat of stronger storms, but all storms will likely be capable of gusty winds with drier low levels/inverted V environments. MARTIN && .FIRE WEATHER... Critical fire weather conditions are expected across the northeastern areas, where hot temperatures, low relative humidity, and gusty winds will persist into this evening. This situation will be complicated further by the potential for thunderstorms by this late afternoon or early evening. For much of central Montana, the primary fire weather threat will be strong thunderstorms that produce frequent lightning and strong/gusty erratic wind gusts. The best chance for stronger storms to occur will be during this afternoon and evening hours. Looking ahead, afternoon temperatures will cool a bit into the 80s for Tue/Wed, only for another significant heat wave to develop on Thursday and continue into next weekend (afternoon highs 90s/lower 100s). No significant/widespread rainfall is expected after Tuesday at this time. Cassell && .AVIATION... Updated 1720Z Mainly VFR expected next 24-hours as multiple weather disturbances cross the area from west to east. Scattered showers and thunderstorms are expected, especially through 12Z/Tue. Severe storms capable of hail up to quarter-size and surface gusts up to 60 knots are possible this afternoon and evening, especially over SW and Central MT. Also, brief MVFR CIGS may accompany any shower or storm. Jaszka && .PRELIMINARY POINT TEMPS/POPS... GTF 56 83 53 90 / 20 0 0 0 CTB 53 78 50 86 / 40 20 10 0 HLN 57 86 56 91 / 30 0 0 0 BZN 53 84 51 88 / 20 0 10 0 WEY 48 76 41 79 / 0 10 20 10 DLN 53 82 51 85 / 10 0 0 0 HVR 60 84 54 91 / 20 20 10 10 LWT 55 81 52 85 / 60 0 10 10 && .TFX WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 11 PM MDT this evening Chouteau and Fergus Counties...Hill and Blaine Counties. && weather.gov/greatfalls
In the hours before
Local storm report, Jul 10, 2:27 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
227 PM MDT MON JUL 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0142 PM TSTM WND GST 2 SSE GEYSER 47.25N 110.48W
07/10/2017 M56 MPH JUDITH BASIN MT DEPT OF HIGHWAYS
MDT GEYSER REPORTED A MEASURED WIND GUST OF 56 MPH.
&&
KLGSpecial weather statement, Jul 10, 2:28 PM MDT, 48 minutes before
Special Weather Statement
National Weather Service Great Falls MT
228 PM MDT MON JUL 10 2017
MTZ008-015-102100-
Madison MT-Beaverhead MT-
228 PM MDT MON JUL 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MADISON AND NORTH CENTRAL
BEAVERHEAD COUNTIES UNTIL 300 PM MDT...
At 228 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northeast of Wisdom to 14 miles
northeast of Jackson. Movement was northeast at 40 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Wise River, Melrose and Dewey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4581 11343 4575 11336 4580 11335 4582 11328
4587 11322 4588 11310 4581 11300 4576 11277
4570 11275 4568 11270 4563 11270 4566 11260
4559 11252 4538 11318 4577 11347
TIME...MOT...LOC 2028Z 235DEG 35KT 4574 11332 4547 11314
KJLocal storm report, Jul 10, 2:30 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
230 PM MDT MON JUL 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0153 PM TSTM WND GST 12 NNE CHECKERBOARD 46.72N 110.41W
07/10/2017 M52 MPH JUDITH BASIN MT MESONET
SOUTH FORK JUDITH RAWS REPORTED A WIND GUST OF 52 MPH.
&&
KLGSpecial weather statement, Jul 10, 2:47 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Great Falls MT
247 PM MDT MON JUL 10 2017
MTZ008-015-102100-
Madison MT-Beaverhead MT-
247 PM MDT MON JUL 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON AND NORTH
CENTRAL BEAVERHEAD COUNTIES UNTIL 300 PM MDT...
At 246 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles north of Dillon, moving northeast at 10 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Twin Bridges and Glen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4569 11275 4568 11270 4563 11270 4563 11267
4568 11258 4569 11253 4556 11222 4526 11278
4536 11300
TIME...MOT...LOC 2046Z 222DEG 8KT 4548 11273
MoldanSpecial weather statement, Jul 10, 3:00 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Great Falls MT
300 PM MDT MON JUL 10 2017
MTZ008-015-052-102145-
Madison MT-Beaverhead MT-Jefferson MT-
300 PM MDT MON JUL 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON...NORTH
CENTRAL BEAVERHEAD AND SOUTH CENTRAL JEFFERSON COUNTIES UNTIL 345 PM
MDT...
At 300 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles north of Dillon, moving northeast at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Sheridan, Whitehall, Twin Bridges, Silver Star, Pony, Melrose,
Waterloo and Glen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4571 11275 4570 11275 4568 11270 4564 11271
4563 11267 4570 11253 4576 11250 4575 11219
4586 11243 4590 11241 4603 11216 4560 11182
4521 11283 4553 11307
TIME...MOT...LOC 2100Z 239DEG 32KT 4546 11274
KJSpecial weather statement, Jul 10, 3:13 PM MDT, 3 minutes before
Special Weather Statement National Weather Service Great Falls MT 313 PM MDT MON JUL 10 2017 MTZ052-053-055-102200- Broadwater MT-Jefferson MT-Gallatin MT- 313 PM MDT MON JUL 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BROADWATER... EASTERN JEFFERSON AND NORTHERN GALLATIN COUNTIES UNTIL 400 PM MDT... At 311 PM MDT, Doppler radar was tracking a strong thunderstorm near Three Forks, or 31 miles south of Townsend, moving northeast at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Three Forks, Manhattan, Logan, Maudlow, Trident, Willow Creek, Menard, Madison Buffalo Jump State Park and Missouri Headwaters State Park. LAT...LON 4575 11166 4591 11178 4621 11125 4585 11091 TIME...MOT...LOC 2111Z 243DEG 28KT 4587 11163 KLG
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 6:00 PM MDT | Special Weather Statement | TFX | Madison | 45 min |
| Jul 9, 6:02 PM MDT | Special Weather Statement | TFX | Beaverhead | 43 min |
| Jul 9, 6:06 PM MDT | Special Weather Statement | TFX | Fergus | 24 min |
| Jul 9, 6:11 PM MDT | Special Weather Statement | TFX | Gallatin | 34 min |
| Jul 9, 6:15 PM MDT | Special Weather Statement | TFX | Broadwater | 45 min |
| Jul 9, 6:31 PM MDT | Special Weather Statement | TFX | Fergus | 29 min |
| Jul 9, 6:38 PM MDT | Severe Thunderstorm Warning | TFX | Broadwater, Jefferson, Lewis and Clark | 37 min |
| Jul 9, 6:49 PM MDT | Special Weather Statement | TFX | Beaverhead | 26 min |
| Jul 9, 6:53 PM MDT | Special Weather Statement | TFX | Judith Basin | 37 min |
| Jul 9, 7:02 PM MDT | Special Weather Statement | TFX | Cascade, Lewis and Clark | 28 min |
| Jul 9, 7:15 PM MDT | Special Weather Statement | TFX | Broadwater, Meagher | 45 min |
| Jul 9, 7:34 PM MDT | Special Weather Statement | TFX | Judith Basin | 26 min |
| Jul 9, 7:37 PM MDT | Special Weather Statement | TFX | Cascade | 23 min |
| Jul 9, 7:51 PM MDT | Special Weather Statement | TFX | Deer Lodge | 24 min |
| Jul 9, 8:03 PM MDT | Special Weather Statement | TFX | Cascade | 27 min |
| Jul 9, 8:10 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 35 min |
| Jul 9, 9:00 PM MDT | Special Weather Statement | TFX | Cascade | 30 min |
| Jul 9, 9:39 PM MDT | Special Weather Statement | TFX | Beaverhead | 21 min |
| Jul 9, 10:13 PM MDT | Special Weather Statement | TFX | Deer Lodge | 32 min |
| Jul 9, 10:46 PM MDT | Special Weather Statement | TFX | Deer Lodge | 29 min |
| Jul 10, 3:53 AM MDT | Red Flag Warning | TFX | Blaine, Chouteau, Fergus, Hill, Phillips | 17 hr |
| Jul 10, 11:42 AM MDT | Special Weather Statement | TFX | Broadwater | 48 min |
| Jul 10, 11:46 AM MDT | Special Weather Statement | TFX | Judith Basin | 44 min |
| Jul 10, 11:51 AM MDT | Special Weather Statement | TFX | Cascade | 39 min |
| Jul 10, 12:04 PM MDT | Special Weather Statement | TFX | Judith Basin | 41 min |
| Jul 10, 12:17 PM MDT | Special Weather Statement | TFX | Broadwater | 43 min |
| Jul 10, 12:39 PM MDT | Special Weather Statement | TFX | Judith Basin | 36 min |
| Jul 10, 12:42 PM MDT | Special Weather Statement | TFX | Gallatin | 33 min |
| Jul 10, 12:55 PM MDT | Special Weather Statement | TFX | Meagher | 50 min |
| Jul 10, 1:01 PM MDT | Special Weather Statement | TFX | Fergus | 44 min |
| Jul 10, 1:10 PM MDT | Special Weather Statement | TFX | Silver Bow | 50 min |
| Jul 10, 1:25 PM MDT | Special Weather Statement | TFX | Judith Basin | 50 min |
| Jul 10, 1:48 PM MDT | Special Weather Statement | TFX | Judith Basin | 42 min |
| Jul 10, 1:51 PM MDT | Special Weather Statement | TFX | Beaverhead | 39 min |
| Jul 10, 1:53 PM MDT | Special Weather Statement | TFX | Jefferson | 52 min |
| Jul 10, 1:56 PM MDT | Special Weather Statement | TFX | Silver Bow | 49 min |
| Jul 10, 2:26 PM MDT | Special Weather Statement | TFX | Jefferson | 34 min |
| Jul 10, 2:28 PM MDT | Special Weather Statement | TFX | Silver Bow | 32 min |
| Jul 10, 2:47 PM MDT | Special Weather Statement | TFX | Beaverhead | 13 min |
| Jul 10, 3:00 PM MDT | Special Weather Statement | TFX | Silver Bow | 45 min |
| Jul 10, 3:08 PM MDT | Severe Thunderstorm Warning | TFX | Jefferson, Madison | 37 min |
| Jul 10, 3:13 PM MDT | Special Weather Statement | TFX | Broadwater | 47 min |
| Jul 10, 3:25 PM MDT | Special Weather Statement | TFX | Gallatin | 50 min |
| Jul 10, 3:27 PM MDT | Special Weather Statement | TFX | Madison | 48 min |
| Jul 10, 4:11 PM MDT | Special Weather Statement | TFX | Gallatin | 49 min |
| Jul 10, 4:40 PM MDT | Severe Thunderstorm Warning | TFX | Jefferson | 20 min |
| Jul 10, 4:42 PM MDT | Special Weather Statement | TFX | Jefferson | 48 min |
| Jul 10, 4:57 PM MDT | Special Weather Statement | TFX | Meagher | 33 min |
| Jul 10, 4:58 PM MDT | Special Weather Statement | TFX | Gallatin | 47 min |
| Jul 10, 5:02 PM MDT | Special Weather Statement | TFX | Jefferson | 43 min |
| Jul 10, 5:08 PM MDT | Special Weather Statement | TFX | Gallatin, Madison | 37 min |
| Jul 10, 5:45 PM MDT | Special Weather Statement | TFX | Gallatin | 30 min |
| Jul 10, 5:57 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 48 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.